Alert archive / Iowa / River Flood Warnings in 2010
River Flood Warning 69, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Jun 23, 2010, 3:27 AM CDT for Buena Vista County, Iowa. It took effect at Jun 23, 2010, 5:20 AM CDT. It was in force for 16 days.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2010, 3:27 AM CDT (08:27 UTC)
- In effect from
- Jun 23, 2010, 5:20 AM CDT
- Expired
- Jul 9, 2010, 10:29 AM CDT
- In force
- 16 days
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- Moderate
County Buena Vista County, IA
The radar
The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Sioux River at Linn Grove (LNNI4). The gauge peaked at 21.12 ft at Jun 28, 2010, 4:00 PM CDT.
- Action stage
- 14 ft
- Minor stage
- 16.5 ft
- Moderate stage
- 20 ft
- Major stage
- 22.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06605850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 23, 1:48 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 23, 1:48 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 AM CDT WED JUN 23 2010
.DISCUSSION...
THUNDERSTORMS TO EXIT THE AREA THIS MORNING AS S/WV OVER ERN SD LIFT
NE AND COLD FRONT DRIVES EAST. SHOULD SEE A FEW LINGERING
THUNDERSTORMS INTO SW MN AND NW IA THROUGH MID MORNING...BUT THAT IS
ABOUT IT. FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 7 AM...AS
HEAVY RAIN THREAT WINDS DOWN. SOME OF THE HEAVIEST RAIN OVERNIGHT
FELL ALONG AND NEAR A LINE FROM YANKTON...TO HAWARDEN...TO SPENCER
IOWA. MUCH OF THIS AREA PICKED UP A QUICK 2 TO 3 INCHES OF
RAIN...AND LOCALLY HIGHER AMOUNTS ESTIMATED BY RADAR.
BY THIS AFTERNOON MUCH OF THE AREA WILL HAVE CLEARED OUT BEHIND THE
FRONT...WITH BROAD UPPER LEVEL SUBSIDENCE SETTING IN...DESPITE A
WEAK WAVE DRIFTING ACROSS THE AREA . MODELS SHOWING SOME BNDRY LAYER
INSTABILITY DEVELOPING THIS AFTERNOON WITH THE COOLER AIR ALOFT AND
RESIDUAL SFC MOISTURE. THINKING ANY INSTABILITY WILL BE OVER POWERED
BY STRONG SUBSIDENCE SO ONLY HAVE SLIGHT CHANCE OF THUNDERSTORMS INTO
SW MN THIS AFTERNOON...AND THAT MAY BE OVERDOING IT.
HIGH PRESSURE WILL FINALLY PRODUCE A DRY NIGHT ACROSS THE AREA. DRY
CONDITIONS TO CONTINUE INTO THE DAY THURSDAY...BUT AS HIGH PRESSURE
SLIDES EAST...CHANCES FOR PRECIPITATION AGAIN BEGIN TO INCREASE. MAY
SEE ISOLATED STORMS INTO S CNTRL SD LATE THU AFTERNOON AND
EVENING...BUT MOST LIKE THE CAP WILL HOLD AS THERE IS NO UPPER LEVEL
SUPPORT. MODELS KEEP THINKS DRY THU NIGHT...BUT WILL HAVE TO MONITOR
WARM MOIST RETURN FLOW ALOFT SPREAD EAST ACROSS THE AREA. MAY BE
ABLE TO SPARK A FEW LATE NIGHT THUNDERSTORMS. CHANCES OF
THUNDERSTORMS TO CONTINUE ON FRIDAY...BUT MOST OF THE THUNDERSTORM
ACTIVITY OVER THE REGION WILL BE WELL TO THE NORTH ACROSS NORTH
DAKOTA. BEST CHANCES OF THUNDERSTORMS FOR THE FA WILL BE SAT INTO
SAT NIGHT. A STATIONARY SFC FRONT IS EXPECTED TO SET UP ACROSS E
CNTRL SD SAT AFT ALONG WHICH THUNDERSTORMS MAY FIRE ON. NOT CERTAIN
ON THE EXACT POSITION OF THE FRONT SAT...BUT KEPT THE NORTHERN CWA A
TAD COOLER WITH HIGHS IN THE 80S...WHILE HOT HUMID CONDITIONS WILL
BE FOUND TO THE SOUTH. AN UPPER WAVE AND THE NEXT COLD FRONT SHOULD
PUSH ACROSS THE AREA SAT NIGHT...PRODUCING THE NEXT ROUND OF
WIDESPREAD THUNDERSTORMS WITH SOME SEVERE WEATHER A GOOD BET. ONCE THIS
WAVE MOST THROUGH...THE WX PATTERN APPEARS TO CHANGE...AT LEAST
TEMPORARILY WITH A DOMINATE UPPER RIDGE BUILDING ACROSS THE NORTHERN
PLAINS THE FIRST HALF OF NEXT WEEK.
&&
.AVIATION...
THUNDERSTORM ACTIVITY TO WIND DOWN THIS MORNING...ALTHOUGH A FEW
LINGERING THUNDERSTORMS WILL BE POSSIBLE THROUGH 15 Z INTO NW IA AND
SW MN. HIGH PRESSURE TO BUILD INTO THE AREA TODAY. IT WILL BE A BIT
BREEZY FROM THE NW THROUGH THE AFTERNOON BUT WINDS WILL BECOME LIGHT
THIS EVENING AS HIGH PRESSURE MOVES ACROSS THE AREA.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR IAZ001>003-
012>014-020>022-031-032.
MN...NONE.
NE...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NEZ013-014.
SD...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR SDZ050-057>071.
&&
97Hazardous weather outlook, Jun 22, 11:21 AM CDT, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1121 AM CDT TUE JUN 22 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1121 AM CDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... BY LATE THIS AFTERNOON INTO THE EARLY EVENING...A FEW THUNDERSTORMS COULD DEVELOP OVER NORTHWEST IOWA AND FAR SOUTHEAST SOUTH DAKOTA IN A VERY UNSTABLE ENVIRONMENT. IF THE STORMS CAN DEVELOP...HAIL TO THE SIZE OF BASEBALLS AS WELL AS TORNADOES WILL BE A THREAT. THE MAIN THREAT FOR THESE STORMS WILL BE SOUTH OF A VERMILLION TO SPENCER IOWA LINE. TONIGHT...MAINLY AFTER 9 PM CDT...A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE INTO THE AREA. WIND GUSTS TO 80 MPH AND HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS. THE MAIN THREAT WILL BE WEST OF INTERSTATE 29 AND SOUTH OF HIGHWAY 34 BEFORE MIDNIGHT AND ALONG AND EAST OF INTERSTATES 29 AND 90 AFTER MIDNIGHT. FLOODING... AN AREA OF STRONG THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT...WITH HEAVY RAIN A POSSIBILITY. AREAS ALONG AND SOUTH OF INTERSTATE 90 IN SOUTHEASTERN SOUTH DAKOTA INTO NORTHWEST IOWA WILL SEE THE THREAT FOR ONE TO THREE INCHES OF RAIN...ESPECIALLY IF A FEW AFTERNOON THUNDERSTORMS CAN DEVELOP...WHICH WOULD EXACERBATE THE PROBLEMS. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA THROUGH WEDNESDAY MORNING. FLOODING IS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS ALONG PARTS OF THE BIG SIOUX AND VERMILLION RIVERS IN SOUTHEAST SOUTH DAKOTA...THOUGH RIVER LEVELS ARE SLOWLY FALLING IN MANY AREAS. THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. AREAL FLOODING OF SMALL STREAMS AND CREEKS ALSO CONTINUES IN SOUTH CENTRAL SOUTH DAKOTA BETWEEN THE JAMES RIVER AND MISSOURI RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN RURAL AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM ACROSS NORTHWEST IOWA AND WEST OF THE JAMES RIVER VALLEY AFTER 5 PM...AND LIKELY ACROSS THE AREA AFTER 9 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 23, 12:23 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM TSTM WND GST HURON 44.36N 98.22W
06/23/2010 M63 MPH BEADLE SD ASOS
&&
LAFLINLocal storm report, Jun 23, 12:24 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1224 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM TSTM WND GST HURON 44.36N 98.22W
06/23/2010 M70.00 MPH BEADLE SD ASOS
&&
LAFLINLocal storm report, Jun 23, 12:27 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM FLASH FLOOD HAWARDEN 43.00N 96.48W
06/23/2010 SIOUX IA TRAINED SPOTTER
WATER OVER THE CURBS
&&
LAFLINLocal storm report, Jun 23, 12:45 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 AM FLASH FLOOD SPENCER 43.15N 95.15W
06/22/2010 CLAY IA BROADCAST MEDIA
STREETS AND SMALL STREAMS IN THE SPENCER CITY LIMITS ARE
FLOODED.
&&
TRMLocal storm report, Jun 23, 12:51 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND GST 2 S LESTERVILLE 43.01N 97.59W
06/23/2010 M98.00 MPH YANKTON SD EMERGENCY MNGR
1237 AM FLASH FLOOD SPENCER 43.15N 95.15W
06/23/2010 CLAY IA BROADCAST MEDIA
STREETS AND SMALL STREAMS IN THE SPENCER CITY LIMITS ARE
FLOODED.
&&
TRMLocal storm report, Jun 23, 2:11 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
211 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM HAIL 2 SW MARCUS 42.80N 95.84W
06/22/2010 E1.25 INCH CHEROKEE IA TRAINED SPOTTER
1102 PM FUNNEL CLOUD 2 SW MARCUS 42.81N 95.84W
06/22/2010 CHEROKEE IA TRAINED SPOTTER
1102 PM TORNADO 3 S MARCUS 42.78N 95.81W
06/22/2010 CHEROKEE IA TRAINED SPOTTER
POSSIBLE TORNADO ON THE GROUND
1110 PM TORNADO 1 S MARCUS 42.81N 95.81W
06/22/2010 CHEROKEE IA TRAINED SPOTTER
TORNADO ON THE GROUND
1115 PM TORNADO 1 E MARCUS 42.82N 95.79W
06/22/2010 CHEROKEE IA AMATEUR RADIO
TORNADO ON GROUND
1130 PM FUNNEL CLOUD 1 S CRAIG 42.88N 96.31W
06/22/2010 PLYMOUTH IA EMERGENCY MNGR
1135 PM TSTM WND GST 4 SW CRAIG 42.85N 96.37W
06/22/2010 E60.00 MPH PLYMOUTH IA EMERGENCY MNGR
1145 PM TSTM WND GST 5 E STRUBLE 42.89N 96.09W
06/22/2010 E60.00 MPH PLYMOUTH IA EMERGENCY MNGR
1200 AM TSTM WND GST 2 S LESTERVILLE 43.01N 97.59W
06/23/2010 M98.00 MPH YANKTON SD EMERGENCY MNGR
1206 AM TSTM WND GST HURON 44.36N 98.22W
06/23/2010 M70.00 MPH BEADLE SD ASOS
1208 AM TSTM WND GST HURON 44.36N 98.22W
06/23/2010 M63.00 MPH BEADLE SD ASOS
1210 AM FLASH FLOOD HAWARDEN 43.00N 96.48W
06/23/2010 SIOUX IA TRAINED SPOTTER
WATER OVER THE CURBS
1237 AM FLASH FLOOD SPENCER 43.15N 95.15W
06/23/2010 CLAY IA BROADCAST MEDIA
STREETS AND SMALL STREAMS IN THE SPENCER CITY LIMITS ARE
FLOODED.
&&
LAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 9:55 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Jerauld | 50 min |
| Jun 22, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 44 min |
| Jun 22, 10:39 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 36 min |
| Jun 22, 10:43 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory, Jerauld | 47 min |
| Jun 22, 11:13 PM CDT | Flash Flood Warning | FSD | Clay, Yankton | 3 hr |
| Jun 22, 11:26 PM CDT | Tornado Warning | FSD | Lincoln, Union | 49 min |
| Jun 22, 11:44 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Turner, Yankton | 46 min |
| Jun 22, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Davison, Hanson, Hutchinson, McCook, Miner and 1 more | 46 min |
| Jun 23, 12:07 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Hanson, Kingsbury, Lake, Miner, Sanborn | 38 min |
| Jun 23, 12:15 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 30 min |
| Jun 23, 12:21 AM CDT | Flash Flood Warning | FSD | Lincoln, Union | 5 hr |
| Jun 23, 12:31 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 44 min |
| Jun 23, 12:37 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner, Minnehaha, Moody, Turner | 38 min |
| Jun 23, 12:42 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Brookings, Kingsbury, Lake, Miner | 33 min |
| Jun 23, 12:49 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 41 min |
| Jun 23, 1:08 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha, Moody | 12 min |
| Jun 23, 1:25 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Minnehaha, Moody | 35 min |
| Jun 23, 2:49 AM CDT | High Wind Warning | FSD | Brookings, Moody | 2 hr |
| Jun 23, 7:06 AM CDT | Areal Flood Warning | FSD | Brule, Charles Mix, Gregory | 15 hr |
| Jun 23, 1:42 PM CDT | River Flood Warning | FSD | McCook, Minnehaha | 21 hr |
| Jun 22, 10:48 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 27 min |
| Jun 22, 10:50 PM CDT | Tornado Warning | FSD | Cherokee, Plymouth | 25 min |
| Jun 22, 10:54 PM CDT | Tornado Warning | FSD | Plymouth, Sioux | 36 min |
| Jun 22, 11:10 PM CDT | Tornado Warning | FSD | Cherokee, O'Brien | 50 min |
| Jun 22, 11:35 PM CDT | Tornado Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 25 min |
| Jun 22, 11:40 PM CDT | Tornado Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 35 min |
| Jun 22, 11:47 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Woodbury | 28 min |
| Jun 22, 11:58 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 32 min |
| Jun 23, 12:11 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, O'Brien, Plymouth, Sioux, Woodbury | 27 min |
| Jun 23, 3:27 AM CDT | River Flood Warning | FSD | Clay, Dickinson | 55 hr |
| Jun 23, 3:27 AM CDT | River Flood Warning | FSD | Cherokee | 6 hr |
| Jun 23, 3:27 AM CDT | River Flood Warning | FSD | Sioux | 7 hr |
| Jun 23, 9:56 AM CDT | River Flood Warning | FSD | Clay, O'Brien | 25 hr |
Nearby
River Flood Warnings in Iowa, 2010Every river flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.